I have had a pain in the rgt. side of my head for a couple of days now, it comes and goes and is not like a headache, it is just sporatic, I can't even call it pain it is like a twinge. The only meds I take is Levoxil for hypothtroidism and I have been taking Lexapro 10mg. for about 2 yrs. now because I developed panic attacks, I am 64 yrs old and feel that I am healthy, good BP, etc. non-smoker, non-drinker, weight 150, ht. 5'4". I would like to stop the Lexapro though, as I really hate taking meds, I did try to ween myself off by taking it every other day and I got down to every 3rd day and started to get the panicky feeling again so I resumed taking it everyday again but this was awhile ago so I don't relate the head twinges to that. I do have sinus conjestion and thought maybe it was caused by that, I try and do steam inhalations to relieve the conjestion from time to time. The twinge is kind of above my rgt. ear towards the back.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
It sounds like you are having headaches that come and go. There are many potential causes of headaches. If your pain is behind your ear, causes could be related to inner ear problems or jaw problems. This would best be evaluated by an ENT. Sometimes other headaches occur when there is an associated viral illness.
There are several causes of headaches. Headaches can be divided into primary and secondary. Primary headache disorders are headaches without a direct cause. Secondary headache disorders are due to an underlying problem, such as a tumor, medication side effects, central nervous system infections, clots in the veins in the brain etc.
There are several primary headache disorders. Migraine is one example of a primary headache disorder. Some of the primary headache disorders are characterized by transient "twinges" of pains lasting seconds. In primary stabbing headache, sharp or jabbing pain in the head occur, either as a single stab or a series of brief repeated volleys of pain. Primary stabbing headache often occurs in people with migraine. The pain itself generally lasts a fraction of a second but can last for up to one minute in some people. Another type of stabbing headache is called paroxysmal hemicrania. This is marked by episodes of stabbing or sharp pains that occur on one side of the head and may be associated with eye tearing or runny nose. Episodes may occur several times and last 30 seconds to a minute. Yet another type of stabbing headache is abbreviated SUNCT; 100s of stabbing pains lasting seconds occur and are associated with red eye and tearing. Stabbing pains occurring around the eye at night may be due to cluster headache; the pain is excruciating. This is more common in men.
If you are older than the age of 55, one potential cause of pain around the ear, specifically temple pain, is called giant cell arteritis or temporal arteritis. This is a rheumatologic problem and is due to an inflammation in the temporal artery and other arteries in the body. Symptoms include one sided headache pain in the temple and jaw that may be triggered by chewing. This condition can be diagnosed by a blood test called an ESR and a biopsy of the artery. It is very important to rule this diagnosis out as it is highly treatable and if left untreated it can lead to vision loss. It is exceedingly rare in people younger than 55, and is more common in even older age groups.
I recommend continued follow-up with your regular/primary doctor. If your headache becomes severe or suddenly worsens, you should be seen immediately. I recommend discussing discontinuation of your lexapro with your doctor; while many people do not like to medications which is understandable, sometimes these medications are very helpful and important to continue taking.
Thank you for using the forum, I hope you find this information useful good luck,
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.